Texas, 2017

Tornadoes and Flash Flood in Texas, April 14, 2017

April 14, 2017 · NWS LUB · 21 events in 4 counties and zones

On the afternoon of the 14th, isolated thunderstorms developed along a dryline over far east-central New Mexico and moved into Parmer and Bailey Counties. Mixed layer CAPE reached values on the order of 3000 J/kg by late afternoon, with low level wind shear amplifying by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 14th, isolated thunderstorms developed along a dryline over far east-central New Mexico and moved into Parmer and Bailey Counties. Mixed layer CAPE reached values on the order of 3000 J/kg by late afternoon, with low level wind shear amplifying by early evening. One of these storms evolved into a slow moving supercell that persisted for almost nine hours and produced at least seven known tornadoes, including an exceptionally large EF-3 tornado near Dimmitt (Castro County) that damaged some homes and destroyed several structures. It is possible that satellite tornadoes accompanied the larger tornado at times, but no definitive evidence to this point was available. After remaining in Castro County for nearly four hours and producing flash flooding north and northwest of Dimmitt, the supercell storm finally accelerated southeast before dissipating over Motley County around 0100 CST on the 15th. A plethora of video evidence was available from numerous storm chasers observing this supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 2:01 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 14, 2:01 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT Fri Apr 14 2017

.SHORT TERM...
The Saturday afternoon setup will be similar to today's. We will
still be dealing with capping issues but farther to the east.
Convection will largely be conditional again. A very narrow swath of
uncapped air may exist just east of the dryline. The dryline will
mix farther to the east to somewhere around the I27/US87 corridor.
Areas east of the dryline will be stuck with low stratus for much of
the day until some clearing by mid afternoon initially limiting
instabilities and maximizing capping. Very strong instabilities will
exist east of the dryline with good low level shear. Large scale
forcing will be lacking again relying on dryline convergence to
initiate convection. A cold front will be moving through the Texas
Panhandle during the afternoon. This will maximize low level
convergence north of the area in the eastern Texas Panhandle.

.LONG TERM...
Any isolated convection Saturday afternoon should quickly fade as
instability wanes and inhibition increases during the mid-late
evening hours. The first half of Easter should then start out on the
mild and quiet side. However a weak cold front/surface boundary is
progged to sag into the northern or central zones before stalling
out and this along with the attendant dryline south of the front and
perhaps weak upper support within modest west-southwest flow aloft
should spur scattered storm development during the afternoon and
evening hours. Good moisture/instability along with sufficient deep
layer shear along the front and east of the dryline could support
robust updrafts and the risk of severe weather. The front/boundary
should wash out on Monday, but we will hang on to a risk of isolated
afternoon/evening convection along and east of the dryline which
will likely be located near or east of the edge of the Caprock.

Beyond Monday brief low amplitude ridging aloft along with a further
eastward push to the afternoon dryline position should keep the CWA
dry Tuesday and Wednesday. After that it becomes less clear as a
storm system is expected to approach through the Great Basin before
closing off and emerging across the High Plains late week. A
northern CONUS shortwave trough is forecast to drop a backdoor cold
front into or through the FA on Thursday. Lift ahead of the
system will renew shower and storm chances along and north of the
boundary late Thursday or Thursday night. Beyond that all will
depend on the track of the upper low. The latest GFS and ECMWF
favor a track north of the CWA which would quickly dry slot the FA
and bring an end to storm chances /aside from perhaps a little
light wrap around moisture if the low isn't too far north per the
ECMWF/. If you are hoping for more widespread and long-duration
rainfall, the Canadian is the winner this afternoon stalling the
low to our west while sinking slowly southward from Friday through
the weekend. This would result in a cool and soggy weekend,
though at this point it looks like a very low probability outcome.
Time will tell, but for now have included 20-30 PoPs from late
Thursday through Friday.

Temperatures through most or all of the extended will reside on the
warm side of average with Tuesday and Wednesday likely the warmest
of the days when highs well into the 80s /perhaps a few lower 90s/
are expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01/23
Hazardous weather outlook, Apr 14, 10:15 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Fri Apr 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible late this
afternoon into the early evening across the southwestern Texas
Panhandle and the western South Plains, generally along and west
of a Tulia to Tahoka line. The main severe threats will be hail up
to tennis ball size and winds up to 70 mph. Additionally, isolated
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late-day severe thunderstorms could affect areas east of
the Caprock escarpment on Saturday. A greater coverage of severe
storms is possible across a broader portion of the South Plains
area on Sunday afternoon and evening as a cold front enters the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

The radar

The Cannon AFB radar (KFDX), 67 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 tornado, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Parmer

When
April 14, 3:14 PM CST to 3:26 PM CST
Where
Parmer County, 1.54 mi SSW of Bovina to 1 mi ENE of Bovina
Measured
1.85 in hail
Reported by
Storm Chaser
Coordinates
34.499, -102.910

A storm chaser measured hail slightly larger than golf ball size along US Highway 60 southwest and northeast of Bovina. No damage was reported.

Hail, Parmer

When
April 14, 3:54 PM CST to 4:14 PM CST
Where
Parmer County, 4 mi ENE of Bovina to 8 mi S of Friona
Measured
2.75 in hail
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.542, -102.835

A storm chaser reported hail up to baseball size along US Highway 60 northeast of Bovina. Some storm chasers and a law enforcement vehicle received damage to their windshields.

Hail, Parmer

When
April 14, 4:34 PM CST
Where
Parmer County, 7.27 mi E of Hub
Measured
2.8 in hail
Reported by
Storm Chaser
Coordinates
34.526, -102.622

A storm chaser measured hail on the ground slightly larger than baseball size. No damage was reported.

Tornado, Parmer

When
April 14, 4:59 PM CST to 5:04 PM CST
Where
Parmer County, 7.14 mi NE of Lazbuddie to 7.87 mi NE of Lazbuddie
Rating
EFU
Path length
1.05 mi
Path width
50 yd
Continued into
Castro, Tx (LUB)
Reported by
Trained Spotter
Coordinates
34.464, -102.547

A tornado was initially spotted northeast of Lazbuddie near the Parmer/Castro County line at 1659 CST, before continuing east into west-central Castro County. No evidence of damage accompanied this tornado.

Tornado, Castro

When
April 14, 5:04 PM CST to 5:07 PM CST
Where
Castro County, 9.82 mi NNW of Dodd to 10.61 mi N of Dodd
Rating
EFU
Path length
2.04 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.467, -102.528

This is the continuation of the prior tornado in Parmer County. This tornado tracked east into west-central Castro County where it dissipated around 1707 CST, about 12 miles west-southwest of Dimmitt. No evidence of damage accompanied this tornado.

Tornado, Castro

When
April 14, 5:19 PM CST to 5:20 PM CST
Where
Castro County, 9.2 mi W of Dimmitt to 8.82 mi W of Dimmitt
Rating
EF0
Path length
0.39 mi
Path width
25 yd
Property damage
$9,000
Reported by
Storm Chaser
Coordinates
34.527, -102.479

A storm chaser observed a brief tornado touchdown just south of the intersection of State Highway 86 and Farm to Market road 1524. Several power poles were downed along Farm to Market road 1524.

Tornado, Castro

When
April 14, 5:27 PM CST to 5:36 PM CST
Where
Castro County, 6.12 mi WSW of Dimmitt to 3.93 mi SW of Dimmitt
Rating
EF0
Path length
1.95 mi
Path width
50 yd
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
34.502, -102.410

Several storm chasers observed a tornado that began around the intersection of Farm to Market Road 1055 and County Road 618 and moved east for approximately two miles. Video evidence indicated this tornado moved over a feed lot and then into an open field. Several power lines were downed along Farm to Market Road 1055 and County Road 510.

Tornado, Castro

When
April 14, 5:36 PM CST to 6:04 PM CST
Where
Castro County, 2.22 mi W of Dimmitt Muni Arpt to 4.51 mi WSW of Dimmitt
Rating
EF3
Path length
3.55 mi
Path width
1,936 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.572, -102.359

An exceptionally large and significant tornado affected areas west of Dimmitt in Castro County. Along with video provided by storm spotters, a NWS storm survey team determined this tornado began just south of Highway 86 about 4 miles southwest of Dimmitt, before quickly assuming a very large wedge formation while moving slowly northeast. This tornado then turned north and northwest, before ending around the intersection of County Roads 511 and 511A. A satellite tornado reportedly accompanied this large tornado, however multiple video sources revealed this was only a satellite funnel. The most significant damage observed by the NWS survey team was found near the intersection of Farm to Market Road 2392 and County Road 510A. Here, a metal systems building was completely destroyed with its remnants lofted several hundred feet to the northwest. Several nearby homes sustained damage up to EF-2 intensity, with some residents riding out the tornado in their shelters. Fortunately, no injuries or fatalities accompanied this 1.1 mile wide tornado. Elsewhere along this large tornado's path, numerous power poles and center pivot irrigation systems were destroyed.

Thunderstorm Wind, Castro

When
April 14, 6:01 PM CST
Where
Castro County, 2.69 mi WSW of Dimmitt
Measured
65 kt (75 mph) estimated gust
Property damage
$9,000
Reported by
Storm Chaser
Coordinates
34.538, -102.365

Storm chaser video showed several power poles being blown down by inflow winds into a tornado at the intersection of State Highway 86 and County Road 510A.

Thunderstorm Wind, Castro

When
April 14, 6:20 PM CST to 6:25 PM CST
Where
Castro County, 0.4 mi W of Dimmitt to 0.66 mi NE of Dimmitt
Measured
60 kt (69 mph) estimated gust
Property damage
$42,000
Reported by
Utility Company
Coordinates
34.550, -102.327

Touchstone Energy reported that 14 power poles were damaged on the west and northwest side of Dimmitt. The damage was likely from severe inflow winds. The time of this event was estimated from adjacent severe wind reports.

Tornado, Castro

When
April 14, 6:45 PM CST to 6:47 PM CST
Where
Castro County, 2.44 mi NNE of Dimmitt Muni Arpt to 2.85 mi NE of Dimmitt Muni Arpt
Rating
EFU
Path length
0.5 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.600, -102.297

A storm chaser observed a brief tornado a few miles north of Dimmitt. No damage was evident.

Thunderstorm Wind, Castro

When
April 14, 6:50 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet recorded a thunderstorm inflow wind gust to 60 mph. Furthermore, wind-driven hail damaged two anemometers on this mesonet.

Tornado, Castro

When
April 14, 7:04 PM CST
Where
Castro County, 5.31 mi W of Dimmitt
Rating
EFU
Path length
0.08 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
34.536, -102.412

A storm chaser observed a brief rope tornado just north of State Highway 86 about six miles west of Dimmitt. No damage was reported.

Hail, Castro

When
April 14, 7:39 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.550, -102.320

Local broadcast media relayed a report of quarter size hail in Dimmitt.

Flash Flood, Castro

When
April 14, 8:00 PM CST to 11:00 PM CST
Where
Castro County, 2.95 mi E of Summerfield to 6.81 mi N of Nazareth
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.722, -102.449

Very heavy rainfall trained over a large area from northwest of Dimmitt to northeast of Dimmitt. Farm to Market Road 2397 between Farm to Market Road 1055 and US Highway 385 was closed due to high water. A storm survey the next day revealed water was still running over the roadway at some spots. Farm to Market Road 2397 east of US Highway 385 continued to be flooded the next day as well. A pivot irrigation site near the intersection of Farm to Market Roads 2397 and 1055 recorded 4.88 inches of rainfall.

Hail, Castro

When
April 14, 8:20 PM CST to 8:25 PM CST
Where
Castro County, 1 mi N of Dimmitt to 0.45 mi ESE of Dimmitt Muni Arpt
Measured
2.8 in hail
Reported by
COOP Observer
Coordinates
34.565, -102.320

A NWS cooperative weather observer and a storm chaser reported hail a bit larger than baseball size just north of Dimmitt. Hail damage in this area was not known.

Hail, Castro

When
April 14, 8:55 PM CST
Where
Castro County, Nazareth
Measured
1.75 in hail
Reported by
Public
Coordinates
34.550, -102.100

Golf ball size hail was reported in Nazareth. No damage was reported.

Hail, Castro

When
April 14, 9:35 PM CST
Where
Castro County, Hart
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.380, -102.120

A NWS cooperative weather observer reported quarter size hail in Hart. No damage was reported.

Thunderstorm Wind, Castro

When
April 14, 9:50 PM CST to 9:55 PM CST
Where
Castro County, 3 mi N of Hart
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A Texas Tech University West Texas mesonet station measured a wind gust to 80 mph.

Tornado, Swisher

When
April 14, 10:25 PM CST to 10:32 PM CST
Where
Swisher County, 12.76 mi WSW of Kress to 11.95 mi WSW of Kress
Rating
EFU
Path length
0.91 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.321, -101.966

A storm chaser recorded a tornado at night northwest of Edmonson. The tornado was backlit by frequent lightning. No damage was reported from this tornado. Radar indicated the parent circulation to this tornado behaved very erratically; initially moving northeast, then stalling for several minutes, then moving slowly southeast while dissipating.

Hail, Hale

When
April 14, 11:12 PM CST
Where
Hale County, 1 mi W of Plainview
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.200, -101.718

A storm chaser reported golf ball size hail in Plainview. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681253, 681255, 681256, 681345, 681348, 681556, 681563, 681566, 681341, 683965, 681649, 681257, 681651, 681258, 681343, 681259, 681260, 681316, 681319, 681340, 681322.